Idaho, 2018

Damaging Winds in Idaho, May 17, 2018

May 17, 2018 · NWS PIH · 2 events in 2 counties and zones

A 67 mph wind was recorded at the INL Puzzle site. A 64 mph wind recorded at Kettle Butte ITD site.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A 67 mph wind was recorded at the INL Puzzle site. A 64 mph wind recorded at Kettle Butte ITD site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 17, 1:30 PM MST, 4 hours 25 minutes earlier.

Area forecast discussion, May 17, 1:30 PM MST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
230 PM MDT Thu May 17 2018

.SHORT TERM...Tonight through Sunday.
More showers and thunderstorms are expected this evening through
Sunday. Brunt of activity in central mountains tonight but all of
southeast Idaho may see activity with main threat today of hail.
Could see isolated severe storms as well. Widespread activity
Friday across all areas with many areas getting over a tenth of an
inch of rain through Friday with localized amounts over a half
inch expected. Brunt of activity Saturday expected in far east in
mountains along Wyoming and Utah borders. Activity should be much
less on Sunday in between systems and coverage mainly in mountains
but unstable enough still for at least isolated coverage
everywhere. Expect slightly cooler than normal high temperatures
Friday with the expected cloud cover and warming to right around
normal Saturday and Sunday.
GK

.LONG TERM...Monday Through Thursday.
Very few changes made to the long-term forecast grids as we are
monitoring active convection this afternoon. Same general idea of an
unsettled weather pattern continues next week as yet another low
pressure system slowly moves onshore across California and into our
region, bringing daily chances for scattered showers and
thunderstorms, maximized during the afternoon and evening hours
coincident with peak heating and instability. Did increase PoPs
Wednesday afternoon/eve and Thursday afternoon/eve as the low looks
to be nearly overhead with decent shower/storm coverage projected on
the models. This one looks like another slow mover, and may not
clear our region until Friday. High temperatures look to largely
remain in the 70s throughout the week (60s at higher elevations),
with Wednesday and Thursday looking coolest. - KSmith/GK

&&

.AVIATION...Trends of showers and thunderstorms will continue in
southeast Idaho through Friday. Have vicinity thunderstorms at all
sites this afternoon and evening. Should stay VFR except under a
heavy shower. Winds generally light except near thunderstorm
outflow.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Local storm report, May 17, 3:22 PM MST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
422 PM MDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             4 NNE HOLBROOK          42.22N 112.63W
05/17/2018  E0.25 INCH       ONEIDA             ID   TRAINED SPOTTER

&&

NP
Special weather statement, May 17, 4:40 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Pocatello ID
540 PM MDT THU MAY 17 2018

IDZ019-020-180015-
Upper Snake Highlands ID-Upper Snake River Plain ID-
540 PM MDT THU MAY 17 2018

...Strong thunderstorm with large hail and strong winds just
northeast of Hamer UNTIL 615 PM MDT...

At 538 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Hamer or 15 miles southeast of Dubois, moving
northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Saint Anthony Sand Dunes.

LAT...LON 4399 11171 4386 11206 4400 11221 4421 11199
TIME...MOT...LOC 2338Z 233DEG 29KT 4398 11205

AD/JAH
Local storm report, May 17, 5:07 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
607 PM MDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND GST     POCATELLO AIRPORT       42.92N 112.60W
05/17/2018  M55 MPH          POWER              ID   OFFICIAL NWS OBS

            RECORDED AT THE POCATELLO REGIONAL AIRPORT.

&&

ADESMET
Special weather statement, May 17, 5:13 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Pocatello ID
613 PM MDT THU MAY 17 2018

IDZ019-020-180045-
Upper Snake Highlands ID-Upper Snake River Plain ID-
613 PM MDT THU MAY 17 2018

...Hail and gusty winds near hamer and camas national wildlife
refuge UNTIL 645 PM MDT...

At 611 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hamer or 14 miles south of Dubois, moving north at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm. This storm will also produce frequent lightning and
heavy rainfall. Reduce driving speeds.

Locations impacted include...
Hamer.

LAT...LON 4388 11213 4392 11230 4411 11224 4402 11194
TIME...MOT...LOC 0011Z 201DEG 10KT 4397 11220

AD/JAH
Local storm report, May 17, 5:28 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
628 PM MDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             7 SSW ARBON VALLEY      42.79N 112.63W
05/17/2018  E0.25 INCH       POWER              ID   NWS EMPLOYEE

&&

NP
Local storm report, May 17, 5:29 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
629 PM MDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             DUBOIS                  44.18N 112.23W
05/17/2018  E0.25 INCH       CLARK              ID   PUBLIC

&&

NP

The radar

The Pocatello radar (KSFX), 55 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bonneville

When
May 17, 5:55 PM MST to 6:00 PM MST
Where
Bonneville County, 18 mi W of Osgood
Measured
56 kt (64 mph) measured gust
Reported by
AWSS
Coordinates
43.570, -112.460

The Kettle Butte INL site recorded a 64 mph wind gust associated with a thunderstorm gust front.

Thunderstorm Wind, Butte

When
May 17, 6:00 PM MST to 6:15 PM MST
Where
Butte County, 25 mi ESE of Arco Butte
Measured
58 kt (67 mph) measured gust
Reported by
AWSS
Coordinates
43.462, -112.869

A 67 mph wind was recorded at the INL Puzzle site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2018Every state in 2018This day in weather historyWarnings in Idaho, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760266, 760263.